Montana, 2024Damaging Winds in Montana, August 22 to 23, 2024
August 22 to 23, 2024 · NWS TFX · 31 events in 11 counties and zones
An anomalously strong upper level trough was set up just off the west coast, which resulted in a strong belt of mid level southerly flow across Southwest through North-central Montana. Synoptic winds were already breezy from the south, allowing thunderstorms to easily produce strong wind gusts given inverted-V soundings.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An anomalously strong upper level trough was set up just off the west coast, which resulted in a strong belt of mid level southerly flow across Southwest through North-central Montana. Synoptic winds were already breezy from the south, allowing thunderstorms to easily produce strong wind gusts given inverted-V soundings. Wind gusts in excess of 80 mph were observed on this day as a line of gusty outflow spread northward over the plains.
A High Wind Warning was also issued for Southwest Montana this day, though no strong synoptic gusts were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 22, 10:31 PM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 22, 10:31 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1131 PM MDT Thu Aug 22 2024
...Aviation Section Updated...
.SYNOPSIS...
After a dry and mostly calm day today, winds will be on the
increase on Friday as an upper level system pushes into the area.
Expect a few thunderstorms to also develop. Looking beyond Friday,
a cool and unsettled weather pattern will bring generally below
average temperatures along with a few chances for rainfall.
&&
.UPDATE...
Current forecast is on track. No updates planned for this
evening. There are a few light showers moving northward from Idaho
towards Southwest MT, but most of these showers should diminish as
they cross over the state line. Otherwise, temperatures look on
track.
For Friday, there is some concern for the potential fire weather
statements, with low humidity and gusty winds over Southwest MT.
Midnight shift will take one last look. Otherwise, it will be
windy, but wind speeds should remain below warning criteria.
Showers/thunderstorms are looking likely by Friday evening as an
upper level disturbance moves northward through the CWA. Some
storms could be severe, with the main threat being strong winds.
The current marginal risk area could be expanded further
northward, or even raised a category on later shifts if the HREF
pans out. Otherwise, expect a very warm day across the CWA on
Friday. Brusda
&&
.AVIATION...
23/06Z TAF Period
The initial concern this TAF period will be for widely scattered
showers and isolated thunderstorms moving into Southwest Montana
from Idaho overnight. Otherwise attention turns to daytime hours
Friday, where both deep mixing and scattered afternoon showers and
thunderstorms will result in a day of gusty winds. Any areas that
see showers Friday afternoon will have the potential to see strong
wind gusts (45+ kts). VFR conditions prevail otherwise, with winds
slowly diminishing mid to late evening Friday. -AM
Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.
&&
.PREV DISCUSSION...
/ISSUED 545 PM MDT Thu Aug 22 2024/
Key Points:
-Elevated fire weather conditions expected Friday due to gusty
winds and a few thunderstorms across Southwestern Montana
-Unsettled weather expected over the next week, leading to a
wide variety of weather conditions
Short term (through Saturday)... Expect tranquil weather the rest
of the day today as weak upper level ridging and high pressure at
the surface, save for a low (<10%) chance of a stray shower
forming across the higher terrain of Southwestern Montana. Our
weather becomes noticeably more active tomorrow as a potent upper
level low digs in along the West Coast, especially during the
afternoon as an embedded trough axis begins to make its way
through Southwestern Montana. Across the southwest, expect winds
to increase through the day, with widespread wind gusts of 30-40
mph, and a few locations possibly seeing a few gusts to 50 mph or
so. In addition to the winds, this trough axis will also help to
kick off a few showers and thunderstorms, which could introduce
some additional wind gusts and cause the winds to be erratic for a
time. This combination will result in elevated fire weather
conditions, making fire starts more likely, and the winds may make
any new or existing fires a bit erratic at times. Further north
across the plains, expect a breezy day for much of the area, with
just a few evening showers and thunderstorms.
In the wake of this system on Friday, cooler air will begin to
filter into the area Friday night and Saturday, bringing highs
from the upper 80s to mid 90s to the mid 70s to mid 80s for highs
on Saturday. It will remain breezy, especially along the Rocky
Mountain Front, as a lee trough develops, resulting in a tight
pressure gradient along the Rocky Mountain Front. A few leftover
showers and thunderstorms will develop during the afternoon,
though these should remain very isolated on the eastern side of
the Continental Divide.
Extended (Sunday through next Thursday)... Cooler air will
continue to work its way into the area on Sunday in the wake of
the trough that will push its way through the area at the end of
this week, along with a few isolated to scattered showers, mainly
along the Continental Divide in Southwestern Montana. Given the
continued push of colder air into the area, some of the higher
peaks may see some termination dust (first snowfall) as snow
levels fall to around 8000 feet or so. Any accumulations will be
light, but they will serve as a reminder that fall is just around
the corner.
For the rest of the week, a progressive pattern will be in place
across the Northwestern US/Southwestern Canada, resulting in
variable weather conditions from day to day as we alternate
between upper level ridging and upper level troughing. Models are
mostly in agreement of the pattern, with just some minor
differences in timing of the ridges and troughs. Overall, expect a
cool weather pattern with a few chances for rain showers and
maybe a thunderstorm. Ludwig
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 52 92 54 80 / 0 20 20 20
CTB 49 88 52 72 / 0 10 40 20
HLN 54 92 54 80 / 0 30 20 40
BZN 52 89 50 83 / 0 50 20 10
WYS 43 74 40 71 / 20 40 20 10
DLN 49 80 45 73 / 0 20 20 20
HVR 58 95 58 83 / 10 30 40 0
LWT 52 90 53 84 / 0 40 20 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 22, 11:45 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1245 AM MDT Fri Aug 23 2024
MTZ325-328>330-230730-
Madison River Valley MT-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
1245 AM MDT Fri Aug 23 2024
...STRONG OUTFLOW FROM SHOWERS WILL IMPACT SOUTHERN
MADISON...SOUTHEASTERN BEAVERHEAD AND SOUTHWESTERN GALLATIN COUNTIES
THROUGH 130 AM MDT...
At 1244 AM MDT, Doppler radar was tracking showers producing strong
outflow along a line extending from 13 miles west of Lima to 11
miles north of Monida to 17 miles west of Henrys Lake. Movement was
north at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lima, Monida, Dell, Grant, Bannack Pass, Red Rock Pass, Lakeview,
Clark Canyon, Raynolds Pass, and Snowline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4445 11300 4473 11311 4508 11311 4512 11227
4509 11137 4472 11144 4470 11149 4466 11147
4461 11153 4454 11147 4456 11171 4451 11182
4456 11187 4452 11211 4457 11229 4453 11236
4445 11239 4449 11260 4448 11278 4436 11284
TIME...MOT...LOC 0644Z 183DEG 21KT 4468 11287 4473 11231 4471 11175
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMThunderstorm Wind, Beaverhead
- When
- August 22, 11:59 PM MST
- Where
- Beaverhead County, 5.09 mi NE of Lima
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.690, -112.540
RAWS station LMRM8 Antelope measured a 67 mph gust. Time was estimated given RAWS sensors only report once per hour.
Thunderstorm Wind, Beaverhead
- When
- August 23, 1:00 AM MST
- Where
- Beaverhead County, 2.93 mi E of Armstead
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 44.970, -112.820
Ambient Weather Sensor measured gust.
Thunderstorm Wind, Beaverhead
- When
- August 23, 2:12 AM MST
- Where
- Beaverhead County, (Dln)dillon Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.250, -112.550
ASOS station KDLN Dillon Airport measured a strong outflow gust from decaying showers.
Thunderstorm Wind, Beaverhead
- When
- August 23, 12:45 PM MST
- Where
- Beaverhead County, 10.39 mi WSW of Grant
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.940, -113.250
RAWS station BRRM8 Brenner measured a severe gust. Time is estimated given RAWS only report once per hour.
Thunderstorm Wind, Beaverhead
- When
- August 23, 1:00 PM MST
- Where
- Beaverhead County, 1.62 mi ESE of Kidd
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.810, -112.720
Mesonet station MTM16 6.6 miles north of Dell measured a severe gust.
Thunderstorm Wind, Beaverhead
- When
- August 23, 1:15 PM MST
- Where
- Beaverhead County, 1.62 mi ESE of Kidd
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.810, -112.720
Mesonet station MTM16 6.6 miles north of Dell measured a severe gust.
Thunderstorm Wind, Beaverhead
- When
- August 23, 2:45 PM MST
- Where
- Beaverhead County, 0.85 mi SE of (Mqm)monida
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.560, -112.310
MDT sensor MTMQM Monida Pass measured a severe gust.
Thunderstorm Wind, Lewis and Clark
- When
- August 23, 2:59 PM MST
- Where
- Lewis and Clark County, 1.46 mi SSE of Silver City
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 46.730, -112.160
Trained spotter reports a 62 mph gust.
Thunderstorm Wind, Lewis and Clark
- When
- August 23, 3:06 PM MST
- Where
- Lewis and Clark County, 0.47 mi E of Broadwater
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 46.600, -112.070
Personal weather sensor measured a 62 mph gust.
Thunderstorm Wind, Lewis and Clark
- When
- August 23, 3:09 PM MST
- Where
- Lewis and Clark County, 4.15 mi N of Iron
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.740, -112.050
Public weather station reported a gust of 58 mph.
Thunderstorm Wind, Lewis and Clark
- When
- August 23, 3:30 PM MST
- Where
- Lewis and Clark County, 3.51 mi SE of Sieben
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.890, -112.110
MDT sensor MTSBN Sieben Flats measured a severe gust.
Thunderstorm Wind, Lewis and Clark
- When
- August 23, 3:30 PM MST
- Where
- Lewis and Clark County, 2.13 mi NNE of Holter Dam
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 47.010, -112.010
Mesonet station EW3831 measured a 61 mph gust.
Thunderstorm Wind, Lewis and Clark
- When
- August 23, 3:33 PM MST
- Where
- Lewis and Clark County, 16.28 mi SE of Augusta Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.330, -112.100
AWOS sensor K1GM Golf measured a severe gust.
Thunderstorm Wind, Cascade
- When
- August 23, 3:48 PM MST
- Where
- Cascade County, 7.95 mi SSE of Ulm
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.320, -111.470
AWOS station K1IM India measured a severe gust.
Thunderstorm Wind, Cascade
- When
- August 23, 3:56 PM MST
- Where
- Cascade County, 4.45 mi SE of Ulm
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Public
- Coordinates
- 47.380, -111.460
Ambient Weather Sensor measured gust.
Thunderstorm Wind, Cascade
- When
- August 23, 4:00 PM MST
- Where
- Cascade County, 4.7 mi WNW of Eden
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.300, -111.360
Mesonet station FW1843 measured a severe gust 10 miles WSW of Stockett.
Thunderstorm Wind, Cascade
- When
- August 23, 4:07 PM MST
- Where
- Cascade County, 0.83 mi SW of (Gtf)great Falls Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.470, -111.380
ASOS station KGTF Great Falls Airport measured a sever gust.
Thunderstorm Wind, Cascade
- When
- August 23, 4:10 PM MST
- Where
- Cascade County, 5.61 mi N of Sun River
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 47.610, -111.710
Ambient weather sensor measured a severe gust.
Thunderstorm Wind, Judith Basin
- When
- August 23, 4:15 PM MST
- Where
- Judith Basin County, 0.94 mi E of Geyser
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.250, -110.480
MDT sensor MTGYS Geyser measured a severe wind gust.
Thunderstorm Wind, Cascade
- When
- August 23, 4:15 PM MST
- Where
- Cascade County, 4.74 mi E of Cascade
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.280, -111.620
Mesonet station MTM76 Cascade E MDA measured a severe gust.
Thunderstorm Wind, Cascade
- When
- August 23, 4:15 PM MST
- Where
- Cascade County, 3.34 mi SW of (Gtf)great Falls Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 47.440, -111.410
Public report of a 59 mph gust. Time estimated using radar.
Thunderstorm Wind, Judith Basin
- When
- August 23, 4:16 PM MST
- Where
- Judith Basin County, 2.28 mi NNE of Merino
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.280, -110.350
AWOS station K1BM Bravo measured a severe gust.
Thunderstorm Wind, Teton
- When
- August 23, 4:30 PM MST
- Where
- Teton County, 2.7 mi ENE of Power
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.740, -111.630
The public reported gusts estimated to be 60 mph east of I-15. Debris was lofted in the air.
Thunderstorm Wind, Fergus
- When
- August 23, 4:30 PM MST
- Where
- Fergus County, 2.07 mi N of Hoosac
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.300, -109.850
MDT sensor MTDEN East of Denton measured a severe gust.
Thunderstorm Wind, Pondera
- When
- August 23, 4:45 PM MST
- Where
- Pondera County, 4.43 mi SE of Brady
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.980, -111.770
Trained spotter reports a partially broken power pole. Time was estimated by radar.
Thunderstorm Wind, Chouteau
- When
- August 23, 4:50 PM MST
- Where
- Chouteau County, 2.86 mi ENE of Loma
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.940, -110.440
The time and location was estimated. A farmer stated that freshly cut hay was blown by approximately 80 mph winds.
Thunderstorm Wind, Pondera
- When
- August 23, 4:50 PM MST
- Where
- Pondera County, 6.05 mi E of Brady
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Public
- Coordinates
- 48.040, -111.700
An ambient weather sensor measured this strong gust.
Thunderstorm Wind, Pondera
- When
- August 23, 5:00 PM MST
- Where
- Pondera County, 4.15 mi SSW of Valier
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Public
- Coordinates
- 48.250, -112.300
A personal weather station measured a severe gust.
Thunderstorm Wind, Liberty
- When
- August 23, 5:15 PM MST
- Where
- Liberty County, 3.68 mi E of Marias
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 48.320, -110.970
A personal weather station measured this severe gust.
Thunderstorm Wind, Glacier
- When
- August 23, 5:29 PM MST
- Where
- Glacier County, (Ctb)cutbank Muni Ar
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.600, -112.370
ASOS station KCTB Cut Bank Airport measured a severe caliber gust.
Thunderstorm Wind, Blaine
- When
- August 23, 7:18 PM MST
- Where
- Blaine County, 12.51 mi S of Ft Belknap Agency
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.300, -108.720
RAWS sensor FBLM8 Fort Belknap measured a severe gust. Time was estimated given RAWS sensors only report one time per hour.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 22, 20241 death · $1.0 million · 1 event
- Flood and Dust Storm in Arizona, August 22 to 23, 20241 death · $84,000 · 56 kt wind · 19 events
- Flash Flooding and Flood in Utah, August 22 to 25, 20241 death · $106,000 · 1.75 in hail · 14 events
- Damaging Winds in Idaho, August 22 to 23, 2024$920,000 · 64 kt wind · 58 events
- Wildfire in California, August 22 to 25, 2024$140,000 · 5 events
- Lightning Strikes in Florida, August 22, 2024$150,000 · 2 events
- Flooding and Damaging Winds in Florida, August 22, 20241 injured · 50 kt wind · 12 events
- Tornadoes and Hail in Colorado, August 22, 20241.75 in hail · 17 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 22, 202451 kt wind · 8 events
- Excessive Heat and Heat in Texas, August 22, 20246 events
- Damaging Winds in Idaho, August 22, 2024$9,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Kansas, August 22, 202478 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200642, 1200643, 1200644, 1200646, 1200648, 1200649, 1200650, 1200651, 1200652, 1200653, 1200654, 1200655, 1200656, 1200657, 1200660, 1200661, 1200662, 1200663, 1200664, 1200665, 1200666, 1200667, 1200668, 1200669, 1200670, 1200645, 1200671, 1200672, 1200673, 1200675, 1200676.